Colorado, 2003

Wildfire in Colorado, July 9 to 21, 2003

July 9 to 21, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Bear Creek Fire. The fire occurred in the San Juan National Forest and consumed 1,869 acres of mixed conifer forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Bear Creek Fire. The fire occurred in the San Juan National Forest and consumed 1,869 acres of mixed conifer forest. The estimated cost to fight the fire was 1.3 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 1:51 AM MST, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 1:51 AM MST, 11 hours 9 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 AM MDT WED JUL 9 2003

SHORT-TERM DISCUSSION (TODAY THROUGH THURSDAY):
UPPER LEVEL HIGH CIRCULATION CENTERED OVER ARIZONA EARLY THIS
MORNING. AN UPPER LEVEL JET CORE IS SITUATED EAST-WEST ACROSS
SOUTHERN WYOMING WITH A WEST TO NORTHWEST FLOW ALOFT OVER THE
FORECAST AREA. THE SHORTWAVE THAT MOVED ACROSS THE NORTH YESTERDAY
BROUGHT A PUSH OF COOLER AIR INTO THE AREA. 24 HOUR TRENDS OF METAR
AND RAWS DATA INDICATE THAT THE COOLER AIR HAS MADE IT SOUTH TO THE
ROAN AND TAVAPUTS PLATEAUS...WITH 24 HOUR TEMPERATURE TRENDS ACROSS
THE NORTH DOWN AROUND 5 DEGREES.

THE UPPER HIGH CENTER OVER ARIZONA WILL AMPLIFY TODAY AS A
CLOSED LOW WEST OF VANCOUVER ISLAND NEAR 140W DEEPENS. THIS
WILL KEEP A NORTHWEST FLOW ACROSS THE FORECAST AREA AND SHOULD
KEEP HIGH TEMPERATURES ABOUT 5 DEGREES F COOLER TODAY FROM THE ROAN-
TAVAPUTS PLATEAUS AND GORE AND ELK MOUNTAINS NORTH...WHICH IS CLOSE
TO GUIDANCE. MAX TEMPERATURES ABOUT 2-4 DEGREES COOLER ELSEWHERE
SEEMS REASONABLE EXCEPT NEAR THE FOUR CORNERS WHERE PERSISTENCE LOOKS
BETTER. EXPECT FULL SUN TODAY WITH A VERY DRY AIRMASS OVER THE AREA.
WEAKER GRADIENT WINDS AND MORE STABLE CONDITIONS TODAY WILL ALLOW
LOCAL TERRAIN DRIVEN WINDS TO PREVAIL.

HIGH PRESSURE WILL STRENGTHEN OVER THE AREA TONIGHT AND THURSDAY.
CONTINUED DRY AND WARMER/HOTTER THURSDAY. LINDQUIST

MID-TERM DISCUSSION (FRIDAY-SUNDAY): HOT AND DRY CONTINUES AS
HIGH PRESSURE RIDGE PERSISTS AND BUILDS OVER THE REGION.  WILL LEAVE
LOW MOUNTAIN POPS ON THE WEEKEND IN ANTICIPATION OF SOME MOISTURE
WORKING ITS WAY UNDER THE RIDGE WITH TIME.

EXTENDED DISCUSSION (MONDAY-WEDNESDAY): BY EARLY MON THE EC AND MRF
ARE HINTING AT A SUBTLE CHANGE IN THE RIDGE THAT HAS BEEN DOMINATING
THE REGION. THE EC DEVELOPS A LOW CENTER OFF THE BRITISH COLUMBIAN
COAST BY 12Z MON WITH THE RIDGE SHIFTING EAST. THE 08/00Z GFS KEEPS
THE LOW FARTHER OFF THE COAST WITH THE RIDGE FLATTENING A LITTLE
MORE THAN THE PREVIOUS GFS SOLUTION. IN ANY CASE THE CHANGES ARE
SLIGHT AND CONDITIONS WILL CONTINUE TO BE HOT AND PREDOMINANTLY
DRY. SEE NO REASON TO CHANGE THE CURRENT FORECAST OF LOW MOUNTAIN
POPS AT THIS TIME. HEFFERNAN/NL

.GJT...NONE.
Hazardous weather outlook, Jul 9, 4:37 AM MST, 8 hours 23 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY...MAINLY
OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Plata

When
July 9, 1:00 PM MST to July 21, 4:00 PM MST
Where
La Plata County, 5 mi NE of Vallecito
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379553.